zur Navigation zum Inhalt
Onkologie 9. April 2012

Drug-induced osteonecrosis of the jaw

With the increasing use of intravenous bisphosphonates in oncological settings, osteonecrosis of the jaw is now a more common and often devastating complication which, in an advanced stage, significantly impacts the quality of life. Since management and therapy of osteonecrosis present major challenges, more attention should be focused on the assessment of risk and preventive measures. In recent years bisphosphonate treatment, especially its intravenous application, has been identified as the main cause of osteonecrosis of the jaw. However, denosumab, a novel and promising agent in treating metastatic bone disease and osteoporosis, also increases risks. With coincidental trigger factors such as dental extractions and antiresorptive therapy with either intravenous bisphosphonate or denosumab there is an estimated one to ten per cent risk of subsequently developing osteonecrosis of the jaw. Although several theoretical concepts on the pathogenesis and natural history of bisphosphonate-related osteonecrosis have been presented, a definitive cause-and-effect relationship is missing. Bisphosphonates have effects on immune function, bone remodelling, wound healing and angiogenesis. These mechanisms, in combination with the jaw's vulnerability, might explain its inability to deal with mucosal or bone damage. With a clearer understanding and increasing awareness in the oncology community several other drugs, especially the anti-angiogenic agents bevacizumab and sunitinib are being seriously suspected of inducing osteonecrosis, or at least increasing the risk, in combination or following therapies with bisphosphonates or denosumab.

Zu diesem Thema wurden noch keine Kommentare abgegeben.

Mehr zum Thema

<< Seite 1 >>

Medizin heute

Aktuelle Printausgaben